(Zach Trenholm/Salon)

My meds just stopped working!

I'm on Zoloft, but suddenly I'm full of despair


follow us in feedly
Cary Tennis
August 26, 2013 4:00AM (UTC)

Dear Cary,

So. Relatively simple question for which Google has been no help.

I suffer from a mix of depression and recurring despair. The latter finally got me motivated enough to get on antidepressants, primarily Zoloft. And for about a year, I was despair-free and the depression was reduced. Suddenly, last week, the meds completely stopped working. The trigger may have been something sort of social, but nothing that I haven't experienced ad nauseam over the years.

Advertisement:

So the question I can't find an answer to is this: Can antidepressants stop working entirely and suddenly? While the last couple of weeks had additional pressures, could that have done it? Could the meds be overwhelmed to the point of losing all efficacy?

Thanks,

M

Dear M,

If your meds seem to have suddenly stopped working, please consult your prescribing physician about this. I am not a doctor and I can't answer the question about the meds.

Just as a layman, however, I can say that despair is not depression. Despair is a state of mind and emotion that can be fruitful. Depression is an illness. Temporary despair can be a useful response to life: To feel for a time that you are completely defeated and there is no hope can actually be a precursor to meaningful change. So perhaps what you are experiencing is not the failure of the meds but the emergence of your own healing power.

Furthermore, there ought to be room in human experience for unhappiness, no matter what drugs you are on. If you had a social experience that made you feel intensely, that is human. If you have been expecting a drug to make your life free of unhappiness then you have been misinformed. We  progress in life when we feel pain and can see where it is coming from. I suggest you look at the social experience you recently had and seek to understand what happened -- were you disappointed by someone? Did someone insult you? Did you lose the friendship of someone? Was your social status demeaned? We all suffer pain and discomfort in our social lives. The struggle is to understand when this happens, learn from it and grow as people.

Sometimes we can feel intense social embarrassment because we misread a situation. If we have held false hope and then it disappears, and we feel despair, that all is lost, that there is no hope, that is something many humans have felt. Is that a bad thing? It is painful, but is it something that needs to be medicated? If we realize suddenly that our hopes have been false or unsupported, maybe that is a sign that we need to change. Maybe we need to seek other kinds of support.

In short, despair is not depression. Despair is an emotion and a state of mind. Maybe, in fact, your authentic capacity to feel and make decisions is returning. Maybe you are on the road to being able to experience sadness and disappointment without going into lengthy depression.

Talk with your prescribing physician about this, and if that person cannot give you any useful help, then find a therapist or spiritual guide who can help you differentiate between sadness, anger at your situation, hopelessness based on an assessment of your actual situation, and major depressive disorder.

Advertisement:

p.s. "Despair" is also a book by Vladimir Nabokov, and a film by Rainer Werner Fassbinder starring Dirk Bogarde.


Cary Tennis

MORE FROM Cary TennisFOLLOW @carytennisLIKE Cary Tennis

BROWSE SALON.COM
COMPLETELY AD FREE,
FOR THE NEXT HOUR

Read Now, Pay Later - no upfront
registration for 1-Hour Access

Click Here
7-Day Access and Monthly
Subscriptions also available
No tracking or personal data collection
beyond name and email address

•••






Fearless journalism
in your inbox every day

Sign up for our free newsletter

• • •